Heavy Rain, Adams
- When
- August 28, 8:30 PM CST to August 29, 4:00 AM CST
- Where
- Adams County, 4.65 mi S of Ayr
- Reported by
- CoCoRaHS
- Coordinates
- 40.353, -98.420
Storm-total rainfall of 7.27 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
In only a few hours' time between the late evening of Sunday the 28th and the early morning of Monday the 29th, a nearly stationary cluster of thunderstorms drenched much of southern Adams, northern Webster and adjacent small portions of Franklin and Nuckolls counties with 3-7 inches of heavy rain, at least temporarily halting a worsening drought (more on this below). Extensive flooding ensued…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
In only a few hours' time between the late evening of Sunday the 28th and the early morning of Monday the 29th, a nearly stationary cluster of thunderstorms drenched much of southern Adams, northern Webster and adjacent small portions of Franklin and Nuckolls counties with 3-7 inches of heavy rain, at least temporarily halting a worsening drought (more on this below). Extensive flooding ensued along the Little Blue River and its tributaries (including Ash Creek) and numerous rural county roads/bridges were flooded out/damaged, some of which remained barricaded for several days. The overall-worst flooding concentrated within south central Adams County, including the Crystal Lake Recreation Area and campground located just north of Ayr along the Little Blue River. There, extensive damage occurred to electrical boxes, buildings and picnic tables, and the park remained closed to the public for over two weeks before reopening in mid-September. Along the Little Blue itself, flood waters quickly worked downstream from Ayr, reaching the Pauline area on the morning of the 29th and the automated river gauge near Deweese by early evening. At this gauge site, the river crested around 11 feet (one foot above minor flood stage) during the overnight hours before falling below flood stage on the morning of the 30th. Minor flooding likely continued along the river through much of northeastern Nuckolls County, but no flooding was reported farther downstream into Thayer County. This event was all about flooding, as thunderstorms otherwise remained sub-severe and yielded no reports of large hail or damaging winds.
This was likely the most notable flooding event to strike the Adams/Webster County line area in several decades, especially considering that the majority of accumulation occurred in only a four-hour period between 10 p.m. and 2 a.m. CDT. Some of the most impressive rain totals featured: 7.27 two miles northeast of Blue Hill (NeRAIN observer), 6.62 four miles southwest of Blue Hill (NWS observer), 5.60 four miles south-southeast of Roseland (NeRAIN), 5.50 in Blue Hill (personal weather station) and 3.81 five miles south-southeast of Deweese (NeRAIN). In an ironic twist, leading up to this event the southern Adams/northern Webster locale had been one of the driest places in the entire state of Nebraska for the summer, having recently been placed in a Severe Drought (D2) category by the U.S. Drought Monitor. As a striking example of this sudden transition from drought to flood, the NWS cooperative observer near Blue Hill tallied merely 2.77 of rain from Jun 1-Aug 27 (roughly 25% of normal) and then received more than twice this amount (6.62) on this single night!
Taking a closer look at event timing and evolution, things got underway between 9:30-10:30 p.m. CDT on the 28th as thunderstorms erupted along a northwest-southeast axis extending from western Adams County down into Republic/Washington counties in Kansas. Over the next several hours, the northwestern edge of this initial activity evolved into a quasi-stationary storm cluster that essentially anchored itself over the southern Adams/northern Webster area. By 2 a.m. CDT on the 29th, convection finally began to diminish in intensity/rainfall rates, leaving only lingering lighter showers that dissipated completely by 5 a.m. CDT. This was a rather sneaky mesoscale flood event, as although low chances for thunderstorms were in the forecast, computer models (even in the very short term) were not spotlighting the potential for significant flooding. Not surprisingly, forcing aloft was rather nebulous, not uncommon by late-August standards. In the mid-upper levels, the Central Plains resided under fairly weak south-southwest flow, directed between broad ridging over the southeastern CONUS and a slow-moving trough to the west anchored by a modest closed low over New Mexico. Parameters were not conducive to severe storms given deep-layer wind shear averaging well under 30 knots and weak mid-level lapse rates. However, favorable factors for slow-moving, heavy rainers included: the presence of subtle mid-level waves, precipitable water values averaging over 1.5 and slightly-enhanced flow between 850-700 millibars during the night, resulting in increased deep moisture convergence. At the surface, there were no notable features to speak of, although dewpoints averaging in the mid-60s F were indicative of the moist airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 28, 5:54 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 654 PM CDT SUN AUG 28 2016 .SHORT TERM...(This evening through Monday) Issued at 218 PM CDT Sun Aug 28 2016 Rain chances remain the challenging issue for the forecast area. In general...confidence is low even in the short term. Weak upper wave on visible satellite looks decent...but has done little to produce more than sprinkles. Greater coverage of storms in short term is across areas of more instability to our east/south. More than one model...HRRR/RAP/NAM...suggest redevelopment overnight tonight with this system. NSSL WRF has nothing developing. Have kept 30%-ish type rain chanced late tonight. Several models suggest late Monday afternoon will bring a rise in shower and storm coverage...similar to what is occur our south/east this afternoon. There may some weak support aloft in the weakish southwest upper level flow as well. Temperatures will be dependent upon cloud cover...but have opted a bit above guidance in general. .LONG TERM...(Monday night through Sunday) Issued at 218 PM CDT Sun Aug 28 2016 This period remains an elusive moving target as we have seen in recent days. In general...there appears to a bit better...if you want to call it that...rain chances in the mid week time frame as opposed to the end of the week. The region is initially influence by a weak southwest flow around an upper level high pressure near Arkansas. We may also see some remnants of an upper level low in the 4-corners regain meander East as it dissipates. The combination of the two warrant the slightly higher precipitation chances Tuesday and Wednesday, although it seems there is no solid feature to latch onto other than whatever late afternoon heating we have. Should note mid level lapse rates are sub 6 degrees/KM and not conducive to severe weather or even a lot of thunderstorm coverage. Have opted for isolated nature of storms with any rain chances. Best guess for now for Thursday/Friday is a weak upper ridge will migrate across the Central Plains and thus lowering our rain risk while bumping temperatures up a bit by Saturday. There has been some long term consistency with a frontal boundary starting to influence the region Labor Day weekend so precipitation chances may sneak up a bit. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday evening) Issued at 651 PM CDT Sun Aug 28 2016 VFR conditions are forecast. However, some numerical models indicate that some storms could develop late overnight, and a VCTS was thrown in for a couple of hours getting close to dawn. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...NOAA/NWS/Moritz LONG TERM...NOAA/NWS/Moritz AVIATION...Heinlein
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 244 PM CDT SUN AUG 28 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 244 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SMALL CHANCES FOR ISOLATED THUNDERSTORMS ARE IN THE FORECAST FOR TONIGHT. WHILE A STRONG STORM MAY OCCUR...SEVERE WEATHER IS GENERALLY NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS AT LEAST SOME RISK FOR THUNDERSTORMS FOR NEARLY ALL PARTS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THROUGH MOST OF THE OUTLOOK PERIOD. AT ANY ONE SPOT...CHANCES ARE FAIRLY LOW...BUT CAN'T BE RULED OUT. SEVERE WEATHER POSSIBILITIES REMAIN LOW AS WELL...THANKS TO LIMITED WIND SHEAR...LIMITED INSTABILITY AND THE LACK OF A FOCUSING MECHANISM FOR DEVELOPMENT. SHOULD STORMS DEVELOP...THE FAVORED TIME IS DURING THE LATE AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS. THE OVERALL THUNDERSTORM CHANCE DOES DIMINISH THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 823 PM CDT SUN AUG 28 2016 NEZ061-290215- BUFFALO NE- 823 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BUFFALO COUNTY UNTIL 915 PM CDT... AT 822 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANTON...OR 13 MILES NORTH OF KEARNEY...MOVING NORTH AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLEASANTON AND POOLE. LAT...LON 4082 9892 4079 9923 4105 9929 4105 9894 TIME...MOT...LOC 0122Z 172DEG 13KT 4089 9909 HEINLEIN
The Grand Island radar (KUEX), 4 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
9 heavy rain, 3 flood, 2 flash flood. Local standard time, as filed.
Storm-total rainfall of 7.27 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Storm total rainfall of 6.62 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Storm-total rainfall of 5.60 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Storm total rainfall of 5.50 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Storm total rainfall of 3.81 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Storm-total rainfall of 3.72 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Storm total rainfall of 3.40 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Storm total rainfall of 3.36 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Storm-total rainfall of 3.10 inches...all of which fell between 9:30 p.m. and 5 a.m. CDT.
Generally 3-6 inches of rain fell across mainly the northern third of Webster County, resulting in extensive flooding. The rain began around 930 pm CDT on August 28th and ended at about 430 am CDT on August 29th, although the bulk of the heaviest rain occurred between 10 pm CDT on August 28th to 2 am CDT on August 29th.
Generally 3-7 inches of rain fell across mainly the southern third of Adams County. Extensive flooding ensued along the Little Blue River and its tributaries (including Ash Creek) and numerous rural county roads/bridges were flooded out/damaged, some of which remained barricaded for several days. The overall-worst flooding concentrated within south central parts of the county, including the Crystal Lake Recreation Area and campground located just north of Ayr along the Little Blue River. The Clay County Emergency Manager happened to be camping there that night and reported that the campground was flooding and that nearby Highway 281 was down to one lane in places. At the campground, extensive damage occurred to electrical boxes, buildings and picnic tables, and the park remained closed to the public for over two weeks before reopening in mid-September.
Generally 3-7 inches of rain fell across mainly the southern third of Adams County. Extensive flooding ensued along the Little Blue River and its tributaries (including Ash Creek) and numerous rural county roads/bridges were flooded out/damaged, some of which remained barricaded for several days. The overall-worst flooding concentrated within south central parts of the county, including the Crystal Lake Recreation Area and campground located just north of Ayr along the Little Blue River. The Clay County Emergency Manager happened to be camping there that night and reported that the campground was flooding and that nearby Highway 281 was down to one lane in places. At the campground, extensive damage occurred to electrical boxes, buildings and picnic tables, and the park remained closed to the public for over two weeks before reopening in mid-September.
Generally 3-6 inches of rain fell across mainly the northern third of Webster County, resulting in extensive flooding. The rain began around 930 pm CDT on August 28th and ended at about 430 am CDT on August 29th, although the bulk of the heaviest rain occurred between 10 pm CDT on August 28th to 2 am CDT on August 29th.
The river gage near Deweese along the Little Blue River reported a minor flood, lasting from 6 p.m. CDT on August 29th to 9:45 am CDT on August 30th. The river peaked at 11.06 feet at 6:45 am CDT on August 30th. Flood stage is 10 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657216, 657217, 657218, 657222, 657229, 657233, 657234, 657238, 657239, 656884, 656886, 656888, 656890, 658306.